In this post I would like to address the following question received on my YouTube channel, in relation to the AirFluSal inhaler which is a combination device containing an inhaled corticosteroid (fluticasone) and bronchodilator (salmeterol). “My voice changed a lot after taking these. Can I do anything about it?”
AirFluSal contains the same medication as Seretide (another inhaler device).
Voice changes from inhalers can often be caused by incorrect inhalation technique. If much of the medication is deposited in the throat rather than being inhaled deeply into the lungs, this can cause irritation and potentially voice changes.
Other times, certain patients may have increased sensitivity to the inhaled corticosteroids in certain inhalers.
The first thing to consider if voice changes and hoarseness occur after the use of an inhaler such as AirFluSal or others is to try to improve inhaler technique. Taking your inhaler with you to consultations and asking for feedback on your inhalation technique is usually the best step to take. In addition, watching instructional videos online and carefully applying the instructions provided with the inhaler may help.
For inhalers such as AirFluSal, which are dry powder inhalers, the correct inhalation generally involves a forceful and deep breath in. You would first prepare the inhaler for inhalation (as per instructions), empty your lungs fully and then take a forceful and deep breath in, holding it at the top for up to 10 seconds.
One step that is often overlooked is to rinse your mouth and throat at the end of the inhalation. This is to make sure that no powder is left there after using the inhaler. Normally a quick mouth rinse, gargle and spit is enough to clear everything.
If your inhaler technique is good and you are rinsing at the end, it’s probably a good idea to talk to your doctor about potentially trying an alternative inhaler, as usually this can resolve the situation (certain patients are more sensitive than others to different types of inhalers).
Voice changes after starting an inhaler can be quite common, but fortunately they are not generally a sign of a very serious condition. However, do have a low threshold to ask questions to your doctor if you do struggle or are becoming increasingly worried about the hoarseness. In rare cases, there may be another condition at play rather than a side effect from the inhaler.